Texas, 2010High Wind in Texas, April 1, 2010
April 1, 2010 · NWS MAF · 2 events in 2 counties and zones
A potent mid level shortwave trough approached the region. Strong mid level winds ahead of this system mixed down and affected the Davis and Guadalupe Mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent mid level shortwave trough approached the region. Strong mid level winds ahead of this system mixed down and affected the Davis and Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 1, 11:02 AM MST, 49 minutes earlier.
Area forecast discussion, Apr 1, 11:02 AM MST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
102 PM CDT THU APR 1 2010
.UPDATE...
UPDATE TO ADJUST CLOUD COVER...WIND SPEEDS...AND DEWPOINTS.
&&
.DISCUSSION...
CIRRUS...WITHIN SOUTHWEST FLOW ALOFT...CONTINUE TO STREAM OVERHEAD
THIS AFTERNOON FROM EAST CENTRAL CHIHUAHUA MEXICO INTO THE TEXAS
PANHANDLE. THE MODELS SEEM TO BE STRUGGLING WITH THIS MOISTURE AND
THIS SHOULD INHIBIT MIXING A BIT FROM SOUTHEAST NEW MEXICO THROUGH
THE DAVIS MOUNTAINS. HOWEVER...WE ARE STILL EXPECTING ADVISORY
LEVEL WINDS ACROSS NORTHERN LEA COUNTY AND EDDY COUNTY WHERE A
TIGHT SURFACE PRESSURE GRADIENT WILL RESIDE THROUGH THE
AFTERNOON...AND SOME CLEARING SHOULD ALLOW FOR BETTER MIXING. WE
WILL CONTINUE THE HIGH WIND WARNINGS FOR THE MOUNTAINOUS TERRAIN
GIVEN THE STRONG 700 MB FLOW/GRADIENT (+60 KT) STILL ANTICIPATED.
&&
.AVIATION...
VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. HOWEVER...EXPECT
INCREASING WINDS FROM THE SOUTH SOUTHWEST THROUGH THE AFTERNOON
HOURS TODAY. THE STRONGEST GUSTS ARE EXPECTED NEAR CNM...WHERE
THEY MAY REACH 40 TO 45 KT AT TIMES. IN ADDITION...HIGH CLOUDS
WILL CONTINUE TO STREAM OVERHEAD THROUGH THE EVENING HOURS. A COLD
FRONT WILL RESULT IN A WIND SHIFT FROM THE WEST LATE THIS EVENING.
&&
.FIRE WEATHER...
RELATIVE HUMIDITY VALUES CONTINUE TO DROP ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THIS AFTERNOON...AS TEMPERATURES CLIMB INTO
THE MID 90S NEAR THE UPPER TRANS PECOS. MANY LOCATIONS WEST OF THE
PECOS RIVER VALLEY ARE ALREADY EXPERIENCING RED FLAG CONDITIONS
AND AS THE 20 FOOT WINDS CONTINUE TO INCREASE THROUGH
MIDDAY...WIDESPREAD RED FLAG CONDITIONS ARE EXPECTED TO DEVELOP
OVER MOST OF WEST TEXAS. RH VALUES WILL DROP INTO THE LOW SINGLE
DIGITS THIS AFTERNOON ACROSS THE UPPER TRANS PECOS. A COLD FRONT
WILL RESULT IN A WIND SHIFT FROM THE WEST DURING THE LATE
OVERNIGHT HOURS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 8 AM TO 8 PM MDT FRIDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 6 PM MDT FRIDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS...NORTHERN LEA COUNTY.
HIGH WIND WATCH FROM LATE TONIGHT THROUGH FRIDAY AFTERNOON FOR
THE FOLLOWING ZONES... EDDY COUNTY PLAINS.
TX...RED FLAG WARNING UNTIL 10 PM CDT /9 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...PECOS...PRESIDIO VALLEY...
REEVES COUNTY AND UPPER TRANS PECOS...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
RED FLAG WARNING FROM 9 AM CDT /8 AM MDT/ TO 9 PM CDT /8 PM MDT/
FRIDAY FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...
BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING UNTIL 7 PM CDT /6 PM MDT/ FRIDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES... MARFA PLATEAU.
HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
THE FOLLOWING ZONES... PECOS...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WARNING UNTIL 6 AM CDT FRIDAY FOR THE FOLLOWING
ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
78Hazardous weather outlook, Apr 1, 3:19 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 AM CDT THU APR 1 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
519 AM CDT THU APR 1 2010 /419 AM MDT THU APR 1 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
CRITICAL TO EXTREMELY CRITICAL FIRE WEATHER CONDITIONS WILL
DEVELOP ACROSS ALL BUT THE EXTREME EASTERN PERMIAN BASIN AND LOWER
TRANS PECOS REGIONS TODAY...THEREFORE A RED FLAG WARNING REMAINS
IN EFFECT THIS AFTERNOON AND EARLY EVENING. THE WORST CONDITIONS
WILL BE FOUND NORTH AND WEST OF A LINE FROM MARFA TO LAMESA.
STRONG WINDS WILL DEVELOP IN THE DAVIS AND GUADALUPE MOUNTAINS
LATER THIS MORNING...WHICH WILL SPREAD EAST INTO THE ADJACENT
PLAINS IN EDDY...CULBERSON...AND REEVES COUNTIES THIS AFTERNOON
AND CONTINUE THROUGH TONIGHT. A HIGH WIND WARNING IS IN EFFECT
FOR THESE AREAS. A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND
EARLY EVENING FOR LEA COUNTY...THE NORTHWESTERN PERMIAN
BASIN...AND THE MARFA PLATEAU WHERE VERY WINDY CONDITIONS ARE
EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN FRIDAY ACROSS
THE ENTIRE REGION DESPITE A COLD FRONT BRINGING COOLER
TEMPERATURES. A RED FLAG WARNING HAS BEEN ISSUED FOR FRIDAY
AFTERNOON AND EARLY EVENING.
A HIGH WIND WARNING WILL CONTINUE FRIDAY FOR THE GUADALUPE AND
DAVIS MOUNTAINS. A HIGH WIND WATCH IS IN EFFECT FOR THE ADJACENT
PLAINS WHERE THE POTENTIAL EXISTS FOR THE STRONG WINDS TO SPREAD
TO LOWER ELEVATIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- April 1, 11:51 AM MST to 6:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- AWOS
A few gusts over 60 mph occurred, with 77 mph being the highest.
High Wind, Davis / Apache Mountains Area
- When
- April 1, 2:15 PM CST to 2:20 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- State Official
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Iowa, April 1 to 23, 2010$275,000 · 6 events
- Wildfire in Georgia, April 1 to 6, 2010$37,000 · 4 events
- High Wind in New Mexico, April 1, 2010$10,000 · 61 kt wind · 24 events
- Wildfire in Colorado, April 1, 2010$30,000 · 1 event
- Drought in Colorado, April 1 to 30, 201021 events
- Hail and Damaging Winds in Kansas, April 1, 20101.5 in hail · 20 events
- High Wind in New Mexico, April 1, 2010$20,000 · 83 kt wind · 3 events
- Winter Storm and Winter Weather in Colorado, April 1 to 2, 201013 events
- Drought in Hawaii, April 1 to 30, 201012 events
- Hail in Kansas, April 1, 2010$15,000 · 1 in hail · 3 events
- High Wind in Colorado, April 1, 201061 kt wind · 10 events
- High Surf in Hawaii, April 1 to 5, 20108 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220232, 220231.